Skip to main content
×
×
Home

ZFC PROVES THAT THE CLASS OF ORDINALS IS NOT WEAKLY COMPACT FOR DEFINABLE CLASSES

  • ALI ENAYAT (a1) and JOEL DAVID HAMKINS (a2)
Abstract

In ZFC, the class Ord of ordinals is easily seen to satisfy the definable version of strong inaccessibility. Here we explore deeper ZFC-verifiable combinatorial properties of Ord, as indicated in Theorems A & B below. Note that Theorem A shows the unexpected result that Ord is never definably weakly compact in any model of ZFC.

Theorem A. Let ${\cal M}$ be any model of ZFC.

  1. (1)The definable tree property fails in ${\cal M}$ : There is an ${\cal M}$ -definable Ord-tree with no ${\cal M}$ -definable cofinal branch.
  2. (2)The definable partition property fails in ${\cal M}$ : There is an ${\cal M}$ -definable 2-coloring $f:{[X]^2} \to 2$ for some ${\cal M}$ -definable proper class X such that no ${\cal M}$ -definable proper classs is monochromatic for f.
  3. (3)The definable compactness property for ${{\cal L}_{\infty ,\omega }}$ fails in ${\cal M}$ : There is a definable theory ${\rm{\Gamma }}$ in the logic ${{\cal L}_{\infty ,\omega }}$ (in the sense of ${\cal M}$ ) of size Ord such that every set-sized subtheory of ${\rm{\Gamma }}$ is satisfiable in ${\cal M}$ , but there is no ${\cal M}$ -definable model of ${\rm{\Gamma }}$ .

Theorem B. The definableOrd principle holds in a model ${\cal M}$ of ZFC iff ${\cal M}$ carries an ${\cal M}$ -definable global well-ordering.

Theorems A and B above can be recast as theorem schemes in ZFC, or as asserting that a single statement in the language of class theory holds in all ‘spartan’ models of GB (Gödel-Bernays class theory); where a spartan model of GB is any structure of the form $\left( {{\cal M},{D_{\cal M}}} \right)$ , where ${\cal M} \models {\rm{ZF}}$ and ${D_{\cal M}}$ is the family of ${\cal M}$ -definable classes. Theorem C gauges the complexity of the collection GBspa of (Gödel-numbers of) sentences that hold in all spartan models of GB.

Theorem C. GBspa is ${\rm{\Pi }}_1^1$ -complete.

Copyright
References
Hide All
[1]Barwise, J., Admissible Sets and Structures, Springer-Verlag, Berlin, 1975.
[2]Devlin, K. D., Constructibility, Springer-Verlag, Berlin, 1984.
[3]Easton, W., Powers of Regular Cardinals, Doctoral dissertation, Princeton University, 1964.
[4]Enayat, A., On certain elementary extensions of models of set theory. Transactions of the American Mathematical Society, vol. 283 (1984), pp. 705715.
[5]Enayat, A., Power-like models of set theory, this Journal, vol. 66, (2001), pp. 1766–1782.
[6]Enayat, A., Automorphisms, Mahlo cardinals, and NFU, Nonstandard Models of Arithmetic and Set Theory (Enayat, A. and Kossak, R., editors), Contemporary Mathematics Series, American Mathematical Socity, Providence, RI, 2004, pp. 3759.
[7]Felgner, U., Choice functions on sets and classes, Sets and Classes (Bernays, P., editor), Studies in Logic and the Foundations of Mathematics, vol. 84, North-Holland, Amsterdam, 1976, pp. 217255.
[8]Hamkins, J. D., Does ZFC prove the universe is linearly orderable? MathOverflow answer, 2012. Available at http://mathoverflow.net/q/110823.
[9]Jockusch, C., Ramsey’s theorem and recursion theory, this Journal, vol. 37 (1972), pp. 268–280.
[10]Kaufmann, M., Blunt and topless end extensions of models of set theory, this Journal, vol. 48 (1983), pp. 1053–1073.
[11]Kunen, K., Set theory, Studies in Logic and the Foundations of Mathematics, vol. 102, North-Holland Publishing Co., Amsterdam, 1983.
[12]Leshem, A., On the consistency of the definable tree property on , this Journal, vol. 65 (2000), pp. 1204–1214.
[13]Mostowski, A., Some impredicatve definitions in the axiomatic set-theory. Fundamenta Mathematicae, vol. 37 (1950), pp. 111124.
[14]Rogers, H., Theory of Recursive Functions and Effective Computability, McGraw-Hill, New York, 1967.
[15]Wang, H., Popular Lectures on Mathematical Logic, Dover Publications, Mineola, 1993.
Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

The Journal of Symbolic Logic
  • ISSN: 0022-4812
  • EISSN: 1943-5886
  • URL: /core/journals/journal-of-symbolic-logic
Please enter your name
Please enter a valid email address
Who would you like to send this to? *
×

Keywords

Metrics

Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed